Lightning, Lake
- When
- August 19, 2:00 PM MST
- Where
- Lake County, 5 mi NW of Twin Lakes
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.131, -106.446
A hiker was struck by lightning on the southeast face of Mt. Elbert near treeline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A hiker was struck by lightning on the southeast face of Mt. Elbert near treeline. He was treated at the scene by a doctor, complaining of being sore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 19, 1:41 PM MST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 241 PM MDT SUN AUG 19 2007 .SHORT TERM... (TONIGHT AND TOMORROW) ...HOT AND DRY FOR THE MOST PART... CURRENTLY...WEATHER A BIT QUIETER AT THIS TIME AS COMPARED TO THE LAST FEW DAYS. ALTHOUGH THUNDER IS NOTED IN THE MTNS...MOST OF THE ACTIVITY IS LOCATED OVER THE N 1/2 OF THE CENTENNIAL STATE. ACTIVITY IS ALSO MOVING A BIT FASTER...NE AT 15-25 MPH...AS WESTERLY FLOW CONTINUES TO GRADUALLY INCREASE OVER THE REGION. WAT VAP IMAGERY INDICATES IT HAS DRIED OUT ALOFT AND THIS SEEN IN PWAT CHARTS AND LOWER DEWPTS ACROSS HIGHEST ELEVATIONS. REST OF THIS AFTERNOON AND TONIGHT...ONLY ISOLD TSRA EXPECTED OVER THE MTNS WITH MOST OF THE ACTIVITY OVER THE C MTNS AND PIKES PEAK REGION. ANY STORMS THAT MAKE IT ONTO THE PLAINS WILL LIKELY DRY UP PRETTY QUICKLY. ONLY EXCEPTION MAY BE ACROSS THE PALMER DVD. ALL ACTIVITY SHOULD END BY MID TO LATE EVENING. ONE INTERESTING WX FEATURE TONIGHT WILL BE THE WINDS AT MTN TOP LVLS WILL BE PICKING UP AS A TROUGH MOVES OVER THE REGION. LATEST GUIDANCE SHOWING 700 MB WINDS OF 30-40KTS FROM THE NW...SO MTN TOPS LVLS WILL BE BREEZY TONIGHT. WINDS SHOULD REACH THERE MAXIMUM BETWEEN 09-12Z AND THEN DIE OFF RATHER QUICKLY. THIS TROUGH WILL ACT TO ENHANCE THE DRAINAGE FLOW OVER PARTS OF THE LOWER ELEVATIONS TONIGHT...ESPECIALLY ACROSS THE PALMER DVD. TOMORROW...MAIN WX CONCERN WILL BE THE HEAT. WITH VERY LITTLE THUNDER (AND CLOUDS) EXPECTED TOMORROW ALONG WITH VERY WARM 700 MB TEMPS EXPECT READINGS TO REACH AT OR ABOUT 100F ACROSS QUITE A FEW AREAS OF THE PLAINS...ESPECIALLY ALONG THE LOWER ARK RVR VALLEY. ONLY THUNDER WILL BE OVER THE HIGHER MTN RANGES AND HAVE PAINTED ONLY 10% POPS THESE REGIONS. /HODANISH .LONG TERM... (TUESDAY THROUGH SUNDAY) MODELS REMAIN CONSISTENT FROM RUN TO RUN AND MODEL-TO- MODEL IN THE EXTENDED PORTION. POLAR FRONT AND JET STREAM REMAINS TO OUR NORTH WITH BROAD UPPER RIDGE ACROSS THE SOUTHERN U.S. FLOW ALOFT STAYS WESTERLY WHICH SHOULD HELP DRY THINGS OUT WHILE KEEPING IT WARM FOR AT LEAST THROUGH MIDWEEK. UPPER LOW TRACKS ACROSS CANADA WITH UPPER TROF EXTENDING SOUTHWEST. COLD FRONT GRADUALLY DRAGS SOUTHWARD AS SHORTWAVE MOVES ACROSS NORTHERN U.S. LATEST GFS KEEPS BOUNDARY TO OUR NORTH UNTIL IT GETS PUSHED SOUTH AS SHORTWAVE MOVES ACROSS NORTHERN ROCKIES AND HEIGHTS DEEPEN BY AS MUCH AS 80 METERS FRIDAY AND SATURDAY THEN BEGIN TO REBOUND ON SUNDAY. THIS PROVIDES AN OPPORTUNITY FOR DIURNAL CONVECTION OVER HIGH TERRAIN WITH A LITTLE BETTER ORGANIZED PRECIP PATTERN ALONG AND SOUTH OF THE COLD FRONT WEDNESDAY AND THURSDAY. ANOTHER WAVE MOVES IN PUSHING THE COLD FRONT SOUTH FRIDAY OFFERING SCATTERED PRECIP AND A COOL DOWN FOR FRIDAY AND SATURDAY. PRETTY MUCH WENT ALONG WITH CURRENT GRIDS AND JUST TWEAKED THE POPS TO REFLECT MOUNTAIN CONVECTION FOR THE AFTERNOON AND EVENING TIME PERIODS. KEPT BROAD LOW POPS IN FOR WEDNESDAY AND THURSDAY THROUGH SUNDAY AS TIMING OF BOUNDARY AND SHORT WAVES WILL BE DIFFICULT. RELYING ON HPC GRIDS FOR DAY 6/7 THAT CAPTURED THE COOLER TEMPS AT THE END OF THE WEEK. -FORTUNE && .AVIATION... NO THUNDER IS EXPECTED TO MAKE IT TO ANY OF THE TAF SITES DURING THE NEXT 24 HOURS. WITH THE TROUGH COMING THROUGH LATER TONIGHT...WE WILL SEE SOME UNCHARACTERISTICALLY STRONG NW WINDS 3-5KFT ABOVE GROUND LEVEL...ESPECIALLY ACROSS THE PIKES PEAK REGION (KCOS). && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 636 AM MDT SUN AUG 19 2007 COZ058>089-093>099-201245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 636 AM MDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS EACH AFTERNOON AND EVENING FROM MONDAY INTO TUESDAY. WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS IN THE AFTERNOON AND SPREAD OUT OVER THE LOWER ELEVATIONS DURING THE EVENING. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
The Grand Junction radar (KGJX), 153 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56839.